Hail, Dawson
- When
- May 15, 5:34 PM EST to 5:39 PM EST
- Where
- Dawson County, 0.5 mi S of Dawsonville to 1 mi NE of Dawsonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.413, -84.120
The public observed penny-sized hail in Dawsonville.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A broad upper trough persisted across the central U.S. with a subtropical ridge anchored over Georgia and the southeast U.S. A nearly stationary front was draped across the Tennessee Valley into the southern Plains. Ample moisture and instability were present for afternoon and evening thunderstorms, especially across north Georgia nearest the front. Some of the storms became strong, producing heavy rain, small hail, and gusty winds, but none of the storms reached severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 15, 4:42 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 542 PM EDT SAT MAY 15 2010 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... WITH THE H5 RIDGE JUST TO OUR EAST...THE TROUGH TO OUR WEST WILL EJECT A SERIES OF S/WS ACROSS THE SOUTHEAST U.S. ATMOSPHERE REMAINS UNSTABLE AND WITH THE CAP ACROSS NORTH ERODED...TSTORMS ARE DEVELOPING. THIS WILL DIMINISH AFTER SUNSET. THE NEXT S/W WILL MOVE INTO THE STATE SUNDAY BRINGING A GREATER CHANCE OF TSTORMS TO MUCH OF THE CWA. THIS WILL EXIT SUNDAY EVENING AND THEN THE FINAL IN THE SERIES OF S/WS WILL MOVE ACROSS THE CWA MONDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS INTO THIS EVENING ACROSS NORTH GEORGIA (CENTRAL GEORGIA WILL REMAIN CAPPED AS INDICATED BY THE CIN)...MAINLY A POTENTIAL FOR HAIL AND GUSTY WINDS. THERE IS A SLIGHTLY GREATER RISK OF SEVERE STORMS SUNDAY AFTERNOON AND MONDAY WITH MUCAPES IN THE 1400-1600 RANGE AND NO CAP TO CONTEND WITH. TEMPS TONIGHT...MAV HAS BEEN RUNNING TOO COLD WITH THE MET BEING VERY CLOSE TO REALITY. WILL STICK CLOSE TO MET TEMPS TONIGHT WHICH IS VERY NEARLY PERSISTENCE WHICH SEEMS LIKELY. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE H5 TROUGH BECOMES NEARLY STATIONARY OVER THE EASTERN U.S. THROUGH MOST OF THE LONG TERM. TOWARD THE END OF THE PERIOD BOTH GFS/ECMWF DIG AN H5 S/W UNDER THE H5 HIGH OVER THE NORTHERN MISSISSIPPI VALLEY. THIS S/W WILL BRING ANOTHER CHANCE OF TSTORMS TO THE CWA SATURDAY. && .AVIATION... ISOLATED TO SCATTERED SHRA/TSRA OVER N GA SHOULD STAY NORTH OF THE TAF SITES THIS EVENING. WINDS SHOULD CONTINUE TO BE MAINLY OUT OF THE SW AT 5-10 KTS THROUGH SUN AFTERNOON. CEILINGS WILL STAY SCT-BKN THROUGH THE NIGHT BUT SHOULD STAY ABOVE VFR THRESHOLDS. VSBYS SHOULD ALSO STAY VFR THROUGH SUN MORNING. SHOULD SEE MORE AFTERNOON TSRA ACTIVITY SUN WITH A BIT MORE COVERAGE THAN TODAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 85 65 81 62 / 40 60 60 70 40 ATLANTA 68 83 67 80 63 / 40 60 60 70 20 BLAIRSVILLE 59 75 62 76 59 / 60 80 70 70 30 CARTERSVILLE 64 82 64 81 59 / 50 70 70 70 20 COLUMBUS 68 86 68 83 65 / 10 50 50 70 30 GAINESVILLE 66 82 65 79 62 / 60 70 60 70 30 MACON 66 87 67 84 65 / 10 40 50 70 30 ROME 65 83 66 82 61 / 60 80 70 70 20 PEACHTREE CITY 65 83 65 81 61 / 30 60 60 70 30 VIDALIA 68 89 68 85 68 / 5 30 40 60 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1050 AM EDT SAT MAY 15 2010 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1050 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE FAR NORTH GEORGIA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS EXPECTED REMAINDER OF NORTH AND PORTIONS OF CENTRAL GEORGIA LATE THIS AFTERNOON AND EVENING. .SYNOPSIS... A SURFACE TROUGH WAS OVER NORTH GEORGIA WHILE A FRONTAL BOUNDARY REMAINED OVER TENNESSEE. THE FRONT IS EXPECTED TO MOVE CLOSE TO THE GEORGIA BORDER TONIGHT. .PRIMARY HAZARDS... LARGE HAIL OF ONE INCH OR GREATER AND DAMAGING WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SEVERE STORMS. THE MOST LIKELY AREA IS NORTH OF A LINE FROM ROME THROUGH DAWSONVILLE TO GAINESVILLE. OTHERWISE...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE SCATTERED THUNDERSTORMS. THIS AREA IS MAINLY NORTH OF A LINE FROM FORT BENNING THROUGH PERRY TO LOUISVILLE. .DISCUSSION... A WARM AND HUMID AIRMASS REMAINS OVER THE AREA WITH PRECIPITABLE WATER VALUES OF 1.5 INCHES. SURFACE DIURNAL HEATING COMBINED WITH GRADUAL COOLING ALOFT WILL DESTABILIZE THE ATMOSPHERE CAUSING CONDITIONS TO BECOME MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. CAPES WILL RANGE FROM 2000 TO 3000 WITH LIFTED INDICES OF MINUS 4 TO MINUS 6 BY LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON. SOME OF THESE MAY BE STRONG. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY...A FEW OF WHICH MAY BE STRONG TO SEVERE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN FAR EAST GEORGIA TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION...ESPECIALLY ACROSS NORTH GEORGIA THROUGH THE LATE AFTERNOON AND EVENING HOURS. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 435 PM EDT SAT MAY 15 2010 GAZ003>005-152100- 435 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MILL CREEK...MOVING NORTHEAST AT 5 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MILL CREEK... SALEM...DALTON...ROCKY FACE...DAWNVILLE...TUNNEL HILL...BEAVERDALE... VARNELL AND COHUTTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 455 PM EDT SAT MAY 15 2010 GAZ006-008-015-152145- 455 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN LUMPKIN... UNION AND FANNIN COUNTIES UNTIL 545 PM EDT... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER AURARIA...MOVING NORTH AT 10 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS LUMPKIN...UNION AND FANNIN COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARLAND...AURARIA... DAHLONEGA...NIMBLEWILL...PORTER SPRINGS...BLOOD MOUNTAIN SHELTER... CAMP MERRILL...TURNERS CORNER...WOODS HOLE SHELTER...GOOCH MOUNTAIN SHELTER...HAWK MOUNTAIN SHELTER...VOGEL STATE PARK...SUCHES... GADDISTOWN AND STOVER CREEK SHELTER. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 513 PM EDT SAT MAY 15 2010 GAZ002>005-152200- 513 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALKER... WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 600 PM EDT... AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR DALTON...MOVING NORTH AT 10 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TILTON... MILL CREEK...VILLANOW...NAOMI...WOOD STATION...DALTON...ROCKY FACE... BEAUMONT...DAWNVILLE...TUNNEL HILL...SALEM...SUMAC...GREGORY... BEAVERDALE AND VARNELL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 517 PM EDT SAT MAY 15 2010 GAZ012-019-020-152200- 517 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW... FLOYD AND GORDON COUNTIES UNTIL 600 PM EDT... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SHANNON...MOVING NORTHEAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS BARTOW...FLOYD AND GORDON COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SHANNON...PINSON... PLAINVILLE...ADAIRSVILLE...FOLSOM AND OOSTANAULA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 523 PM EDT SAT MAY 15 2010 GAZ021-032>034-045-152215- 523 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DEKALB... COBB...GWINNETT...CHEROKEE AND FULTON COUNTIES UNTIL 615 PM EDT... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SANDY SPRINGS...MOVING NORTH AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS DEKALB...COBB...GWINNETT...CHEROKEE AND FULTON COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHAMBLEE...CHASTAIN MEMORIAL PARK...SANDY SPRINGS...MOUNT BETHEL...DUNWOODY...ROSWELL...SWEAT MOUNTAIN...MOUNTAIN PARK AND ALPHARETTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 PM EDT SAT MAY 15 2010 GAZ002>005-012-152245- 622 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN GORDON... WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 645 PM EDT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TILTON...MOVING NORTH AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE VILLANOW...TILTON...NORTH GEORGIA SPEEDWAY...MILL CREEK... DALTON...ROCKY FACE...DAWNVILLE AND TUNNEL HILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The Atlanta radar (KFFC), 124 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
The public observed penny-sized hail in Dawsonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229869.